Format

Send to:

Choose Destination
See comment in PubMed Commons below
Liver Transpl. 2001 Nov;7(11):937-42.

Neurotoxicity of immunosuppressive drugs.

Author information

  • 1Department of Neurology, Mayo Clinic, Rochester, MN 55905, USA. wijde@mayo.edu

Abstract

The clinical profile of neurotoxicity caused by immunosuppression has changed. When toxic levels are reached, both cyclosporine and tacrolimus may produce a clinical spectrum that varies from tremor and acute confusional state to status epilepticus and major speech or language abnormalities. Coma has become an unusual manifestation. Magnetic resonance imaging has been better defined, and abnormalities may be more widespread than those in the posterior lobes. These white matter lesions are caused by vasogenic edema, but may lead to apoptosis and cytotoxic edema if exposure is prolonged. Recent evidence suggests inhibition of a drug-efflux pump and dysfunction of the blood-brain barrier by enhanced nitric oxide production.

PMID:
11699028
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk